Patient perceptions associated with chemotherapy-induced peripheral neuropathy

Research output: Contribution to journalReview article

83 Scopus citations

Abstract

Peripheral neuropathies are a common side effect of certain types of chemotherapy drugs, including taxanes, platinum-based drugs, vinca alkaloids, and thalidomide. Neuropathies may last for months or years following treatment and can impact functional performance and quality of life. The purpose of this study was to explore the effects of chemotherapy-induced peripheral neuropathy (CIPN) and neuropathic pain on the lives of patients with cancer. Participants were recruited from an urban outpatient medical oncology clinic in West Central Florida. Semistructured, private interviews with 14 participants were conducted and transcripts were reviewed for symptoms and effects. Participants often had difficulty describing neuropathic symptoms but reported simultaneous pain or discomfort and loss of sensation in the upper and lower extremities. Injuries secondary to numbness, muscle weakness, and loss of balance were reported. Neuropathic symptoms interfered with many aspects of daily life and participants voiced feelings of frustration, depression, and loss of purpose as a result of having to give up enjoyable activities. The results of this study emphasize the importance of ongoing assessment and communication with patients about their experiences with peripheral neuropathies. Knowledge of what patients with CIPN experience will guide nurses in suggesting interventions to promote safety and help alleviate symptoms.

Original languageEnglish (US)
Pages (from-to)E22-E28
JournalClinical journal of oncology nursing
Volume14
Issue number3
DOIs
StatePublished - Jun 1 2010

ASJC Scopus subject areas

  • Oncology
  • Oncology(nursing)

Fingerprint Dive into the research topics of 'Patient perceptions associated with chemotherapy-induced peripheral neuropathy'. Together they form a unique fingerprint.

  • Cite this